Booster dosing after benign delayed onset subjective symptoms associated with COVID-19 mRNA vaccination
I have recently seen a 72-year-old female with no prior history of allergic reactions to vaccinations who recently received the Pfizer vaccine. She reports a history of both food and drug allergies. She reports within 30 minutes after receipt of the vaccination she felt a fullness in her throat. She attempted to swallow sips of water but had difficulty swallowing the water. She proceeded back into the center where she received the vaccination. She was treated with Benadryl and an hour and a half observation. Within an hour of receipt of the Benadryl her symptoms had significantly diminished. She did not receive epinephrine. She does not report any itching, hives, or rash.in association with her throat symptoms They are apparently were no visible symptoms of a reaction. She was discharged to home. The following day she experienced similar symptoms and again took Benadryl and after approximately half an hour to hour her symptoms resolved. On the day following the receipt of the vaccination she also did not have any visible symptoms of a reaction. There is no rash, itching, or hives.
Given her history and following the protocol recently published in JACI (In Practice) we proceeded with skin testing to COVID-19 vaccine components i.e., PEG 3350 in MiraLAX and methylprednisolone (depo -Medrol) and to Polysorbate (Refresh Optive Advanced Lubricant eye drop) using Solu- Medrol as a control. She tested negative to all components. I would appreciate your thoughts regarding her second dose of vaccination whether we should attempt a second dose of the Pfizer vaccine or instead consider administering, the Johnson & Johnson vaccine given her history.
Given the benign nature of the subjective symptoms reported, and the relatively delayed onset, it is OK to administer the needed booster dose of the same vaccine. Most individuals we have seen like this tolerate the booster dose with no significant adverse reactions. Would recommend following CDC guidance and watch the patient for at least 30 minutes after the booster, and make sure she gets the booster shot in a facility that has epinephrine and knows how to treat anaphylaxis. Also, could consider pretreating with an antihistamine before the vaccine (and would suggest using a second-generation antihistamine rather than diphenhydramine); however, realize there is a theoretical risk that antihistamine pretreatment might mask an ongoing allergic reaction.
We have not been doing skin testing on similar reaction histories.
I hope this information is helpful for you and your patient.
Eric Macy, MD, MS, FAAAAI